Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 31, 2002

Daily Care

Question from Geneseo, Illinois, USA:

My 13 year old daughter, who has had diabetes since age five, is way out of control. She's not being rebellious, but she always tells me it's not fair she has to deal with this. Her doctor recently changed her insulin to a sliding scale of Humalog at every meal with Lantus (insulin glargine) at bedtime, but she is still having trouble keeping her sugars at a normal level. Will it take a while to adjust to the change in her insulin? How can I help her? Her last A1c was 10.4%. She takes her insulin just fine, she's a "wonderful" child and I want her to stay healthy so she will a candidate for any advancements.

Answer:

With a hemoglobin A1c of 10.4%, your daughter she is either skipping significant numbers of insulin injections, major-league overeating, taking far too little insulin at each dose, or some combination of these. When you describe her “anger,” it sounds like she may need some counseling with someone equipped to deal with a chronic illness and diabetes specifically.

I would suggest that you discuss this with your daughter’s health care team since they may have some very specific ideas. A strategy that we and others often use under such circumstances is to have parents directly responsible for all blood glucose testing and all insulin injections. The skipped doses then usually stop, and your daughter can deal with the emotional unfairness of this illness, what she has to do with her food, etc. Her school nurse should do the same thing.

This means a parents and/or nurse must actually give all shots and do all blood glucose tests so that there is no subterfuge possible — no doing shots when no adult is directly observing or doing stops the problem almost always. My guess, is you can get her A1c well below 8% safely if this is done. All this is a big cry for help — so help.

Occasionally, fears of hypoglycemia is the driving force behind purposefully decreasing insulin doses. Sometimes there are also eating disorders — bulimia and anorexia nervosa. Sexual and physical abuse as well as emotional abuse sometimes are played out under such circumstances. All this requires lots of medial, psychosocial and parental attention working closely together to problem solve and figure out the correct reason, diagnosis and strategy to help turn things around.

SB